Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
|Anonymous - Fri May 23, 2003 12:37 pm|
I am a primary health care provider, and I recently had this patient 2 days post partum on low-dose amoxycillin come in with fever and tachycardia. Her BP remained stable and her abdominal exam unremarkable.
Puerperal sepsis on mind, I began her on ceftriaxone IV 1 gm after test dose. At half past one hour the patient began having rigors with a high BP. Chlorpheneramine, dexamethasone, and paracetamol were used to control the rigors. After the incident she fell sound asleep. The next day, same time, the same dose of the same drug resulted in the same reaction exactly the same time, after which I quit on the third-generation cephalosporin.
How would anyone describe this? Could this be allergic? Could this be classified as Jarish-Hexheimer reaction like unto penicillins in syphilis? I could use some discussion here from the members of the profession...
|Dr. Tamer Fouad - Fri May 23, 2003 5:43 pm|
It is possible for Ceftriaxone to cause a Jarish-Hexheimer reaction in patients with early syphilis. It is worth while to exclude syphilis with a treponema pallidum hemagglutination assay.
Here is an interesting case I found on the internet which could give you some more insight.
I think first we should rule out syphilis. If the tests come out negative, then yes it could well be a febrile reaction to ceftriaxone or one of its compenents (e.g. solvent).
Any other thoughts?
|Dr. Yasser Mokhtar - Fri May 23, 2003 9:32 pm|
Dear Bill and Tamer,
i agree with Tamer. This sounds like a febrile reaction to me more than an allergy as there is no rash.
i do not want to tell you to try to give the same drug once more in a different solvent or carrier or try a different brand name like rocephine as this might be risky but this could be the solution :wink:
Thank you very much for using our website https://doctorslounge.com and i hope that this information helped.
Yasser Mokhtar, M.D.
|Anonymous - Sat May 24, 2003 12:50 pm|
Hello Mukthar n Tamer,
Thankz for the response. Tamer's link was quite interesting. Let me take the opportunity to convey that all antenatal cases in our care are screened for syphilis via VDRL, and in this particular case was found negative before delivery. Could a similar reaction occur without the diagnosis of syphilis? When we say febrile reaction, do we mean allergic? Is there a time frame to allergic/febrile reactions after an IV dose of a drug? Would allergic reactions occur hours after an IV drug administration? Sorry am all doubts.... :?
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.